Fibrosis of the Median Nerve after Radiation Treatments
Dear OncoLink "Ask the Experts,"
Eleven years ago, I had radiation to the neck area. I now have numbness in my right hand and wrist due to scare tissue pinching the median nerve in the neck. Is there any solution to this problem?
Li Liu, MD, OncoLink Editorial Assistant, responds:
Thank you for your interest and question.
It is impossible to make recommendations without knowing the detailed history, including diagnosis, stage of disease, radiation field, daily and total dose of radiation, surgery, chemotherapy, and other medical conditions.
The median nerve comes off the brachial plexus near the shoulder. Nerve roots from cervical spine C5 through C8 and the first thoracic vertebra form the brachial plexus. Compression and/or damage of median nerve has unique clinical pictures, represented as numbness and loss of flexion of wrist, thumb, index, and middle finger, thumb opposition, and atrophy of the eminence (ball of thumb) if the damage is long enough.
Fibrosis (scar) is one of the most common long-term radiation side effects. It is time, dose (both total dose and daily dose), and site dependent. Peripheral nerves, such as the median nerve have relatively high radiation tolerance. Crippling, deforming or adhesion of skin and/or soft tissue causes the dysfunction of nerves the majority of time. Physical therapy and occupational therapy may play roles in this setting. If the nerve itself is not damaged, then surgical decompression may be helpful.
It is always important to rule out other causes, such as recurrent cancer, connective tissue disease, diabetes, infection, or medication induced neuropathy. A MRI of the brachial plexus may be helpful in diagnosing the problem. You should talk to your doctor about your problem.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania